The Hausdorff lower semicontinuous envelope of the length in the plane
Annali della Scuola Normale Superiore di Pisa - Classe di Scienze, Série 5, Tome 1 (2002) no. 1, p. 33-71
We study the Hausdorff lower semicontinuous envelope of the length in the plane. This envelope is taken with respect to the Hausdorff metric on the space of the continua. The resulting quantity appeared naturally as the rate function of a large deviation principle in a statistical mechanics context and seems to deserve further analysis. We provide basic simple results which parallel those available for the perimeter of Caccioppoli and De Giorgi.
Classification:  28A75
@article{ASNSP_2002_5_1_1_33_0,
     author = {Cerf, Rapha\"el},
     title = {The Hausdorff lower semicontinuous envelope of the length in the plane},
     journal = {Annali della Scuola Normale Superiore di Pisa - Classe di Scienze},
     publisher = {Scuola normale superiore},
     volume = {Ser. 5, 1},
     number = {1},
     year = {2002},
     pages = {33-71},
     zbl = {1047.28001},
     mrnumber = {1994801},
     language = {en},
     url = {http://www.numdam.org/item/ASNSP_2002_5_1_1_33_0}
}
Cerf, Raphaël. The Hausdorff lower semicontinuous envelope of the length in the plane. Annali della Scuola Normale Superiore di Pisa - Classe di Scienze, Série 5, Tome 1 (2002) no. 1, pp. 33-71. http://www.numdam.org/item/ASNSP_2002_5_1_1_33_0/

[1] K. S. Alexander - J. T. Chayes - L. Chayes, The Wulff construction and asymptotics of the finite cluster distribution for two-dimensional Bernoulli percolation, Comm. Math. Phys. 131 no.1 (1990), 1-50. | MR 1062747 | Zbl 0698.60098

[2] R. Caccioppoli, Misura e integrazione sugli insiemi dimensionalmente orientati I, II, Rend. Accad. Naz. Lincei, Cl. Sci. Fis. Mat. Nat., Ser. VIII Vol. XII fasc. 1,2 (gennaio-febbraio 1952) 3-11, 137-146. | MR 47118 | Zbl 0048.03704

[3] R. Cerf, Large deviations for i.i.d. random compact sets, Proc. Amer. Math. Soc. 127 (1999), 2431-2436. | MR 1487361 | Zbl 0934.60017

[4] R. Cerf, Large deviations of the finite cluster shape for two-dimensional percolation in the Hausdorff and L 1 metric, J. Theoret. Probab. 12 no. 4 (1999), 1137-1163. | MR 1777542 | Zbl 0974.60089

[5] R. Cerf, Large deviations for three dimensional supercritical percolation, Astérisque 267 (2000). | MR 1774341 | Zbl 0962.60002

[6] E. De Giorgi, Nuovi teoremi relativi alle misure (r-1)-dimensionali in uno spazio ad r dimensioni, Ricerche Mat. 4 (1995), 95-113. | MR 74499 | Zbl 0066.29903

[7] R. L. Dobrushin - R. Kotecký - S. B. Shlosman, “Wulff construction: a global shape from local interaction”, AMS translations series, Providence (Rhode Island) 1992. | MR 1181197 | Zbl 0917.60103

[8] K. J. Falconer, “The geometry of fractal sets”, Cambridge studies in advanced mathematics, Cambridge University Press, 1985. | MR 867284 | Zbl 0587.28004

[9] E. Giusti, “Minimal surfaces and Functions of bounded variation”, Monographs in Mathematics, Birkhäuser, Basel, 1984. | MR 775682 | Zbl 0545.49018

[10] G. P. Leonardi, Optimal subdivisions of n-dimensional domains, PhD Thesis, Università di Trento, 1998. | Zbl 1053.49522

[11] P. Mattila, “Geometry of sets and measures in Euclidean spaces”, Cambridge studies in advanced mathematics, Cambridge University Press, 1995. | MR 1333890 | Zbl 0819.28004

[12] M. H. A. Newman, “Elements of the topology of plane sets of points”, 2nd edition, Cambridge University Press, 1954. | JFM 65.0873.04 | MR 132534 | Zbl 0045.44003